Hail, Ford
- When
- April 1, 8:20 PM CST
- Where
- Ford County, 13.44 mi WNW of Bloom
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.520, -100.140
An upper level trough help to produce strong boundary layer transport of moisture and convergence along a dry line and surface cyclogenesis produced elevated severe thunderstorms after dark.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An upper level trough help to produce strong boundary layer transport of moisture and convergence along a dry line and surface cyclogenesis produced elevated severe thunderstorms after dark.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 1, 1:52 PM CST, 6 hours 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 252 PM CDT THU APR 1 2010 .DISCUSSION... DAYS 1-2... THE FIRST CONCERN IS IF ANY SEVERE STORMS WILL BE IN OUR SOUTHEAST COUNTIES EARLY TONIGHT OR NOT. THE SECOND DECISION CENTERS AROUND HOW LONG TO KEEP PRECIP IN THE FORECAST. THE UPPER TROUGH APPROACHING US FROM THE WEST WILL CROSS THE NORTHERN AND SOUTHERN PLAINS DURING THE FRIDAY AND SATURDAY TIME FRAMES. THIS WILL CAUSE WIDESPREAD SYNOPTIC LIFT OVER MUCH OF THE PLAINS. THEREFORE, POPS WILL EXIST TONIGHT IN THE EASTERN CWA DUE IN PART TO A DRY LINE WHICH SHOULD RETREAT WEST INTO OUR EXTREME EASTERN CWA FROM THE EAST AND COLLIDE WITH A COLD FRONT MOVING SOUTH-SOUTH EAST FROM WYOMING. WILL KEEP BOTH THE GOING HEADLINES, NPW WIND ADVISORY AND RFW RED FLAG WARNING GOING THROUGH 8 PM CDT THIS EVENING. WHERE THE CLOUDS HAVE CLEARED THIS AFTERNOON, THE WINDS REALLY GUSTED, SUCH AS AT HQG (HUGOTON) AT 1917Z 19031G49KTS 2 1/2SM HZ. AGREE WITH SPC THAT AT LEAST A SMALL CHANCE EXISTS TONIGHT IN THE 03Z TO 07Z TIME FRAME IN OUR SOUTHEAST ZONES. SCAPE WILL REACH THE 1200J LEVEL OR SO, AND THE DRY LINE WILL COME INTO PLAY AS A FOCUS BOUNDARY, AND THE FRONT WILL MOVE IN FROM THE NORTHWEST LATE TONIGHT INTO OUR SOUTHEAST CORNER. WILL INCREASE POPS THERE TO 50 PERCENT BY MIDNIGHT, AND MENTION POSSIBLE SEVERE WORDING. IN THE REST OF THE EASTERN TIER OF ZONES, WILL HAVE 30 TO 20 POPS FOR SHOWERS AND THUNDERSTORMS. FARTHER WEST IN THE DDC AND GCK AREAS, 20 POPS MAINLY AFTER MIDNIGHT FOR SHOWERS AND STORMS, BUT NO SEVERE. ONCE ANY STORMS DO INITIATE ALONG THE DRY LINE IN OUR SOUTHEAST TONIGHT, THEY SHOULD SHOVE THE DRY LINE BACK EAST AS THE UPPER DIRECTIONAL FLOW IS FROM THE WEST. POPS FOR FRI, FRI NT AND SAT MORN (EAST) ARE DUE TO UPPER LIFT AND LOWER SCALE CONVERGENCE. THE UPPER WAVE WILL STILL BE WEST OF OUR CWA FRIDAY, BUT IT WILL LIKELY BE EJECTING SHORT WAVES OUT AHEAD OF IT INTO WESTERN KANSAS. AT THE SURFACE, WE SHOULD BE IN A DRIER AIR MASS THAN TODAY FOR MOST OF OUR CWA, EXCEPT THE EASTERN TIER. THE REMNANTS OF A COLD FRONT OR PSEUDO-DRY LINE SHOULD STILL BE IN THE VICINITY OF THE HAYS TO COLDWATER CORRIDOR, AND THEREFORE HAVE LIKELY POPS THERE FOR SHOWERS AND THUNDERSTORMS. THE UPPER INSTABILITY SHOULD TRIGGER OFF SOME SHOWERS AND A FEW THUNDERSTORMS FRIDAY AND FRIDAY NIGHT OVER OUR CENTRAL AND WESTERN CWA. WILL NOT GO WITH VERY HIGH POPS IN THE WEST, AS THE CONVECTION SHOULD BE SCATTERED AT MOST IN MY WEST WITH NO REAL BOUNDARY TO FOCUS ON. WITH CLOUDS AND PRECIP, DID NOT INCREASE WINDS ANY FROM THE PREVIOUS SHIFT. TEMPERATURES FOR THE MOST PART WERE NOT CHANGED MUCH EITHER. TONIGHT MIGHT NOT BE AS COOL AS PREVIOUSLY THOUGHT, EVEN THOUGH A COLD FRONT WILL PASS THROUGH. BASICALLY LOWER 40S IN THE WEST AND LOWER TO MID 50S IN THE EAST. NOT TRYING TO SOUND LIKE I AM REPEATING MYSELF, BUT FRIDAY WILL BE SOMEWHAT COOL FOR THE SAME REASONS, CLOUDS AND PRECIP. FRIDAY NIGHT SHOULD SEE A LITTLE CLEARING FROM THE WEST LATE, WITH WINDS FALLING OFF AFTER MIDNIGHT, THEREFORE MIN T'S ARE FORECAST IN THE 30S MOST PLACES. A WARM UP IS IN STORE FOR SATURDAY, WITH MOSTLY SUNNY SKIES EXPECTED AND A SOUTHWEST FLOW AT THE LOWER LAYERS. HIGHS ON SATURDAY SHOULD RISE TO THE UPPER 60S IN THE NORTH AND WEST, AND TO THE LOWER TO MIDDLE 70S SOUTH AND EAST. DAYS 3-7... MEDIUM RANGE MODELS ARE IN FAIR AGREEMENT INDICATING A FAIRLY ZONAL FLOW PREVAILING ACROSS THE CENTRAL PLAINS THROUGH MONDAY LEADING TO FAIRLY DRY CONDITIONS INTO EARLY NEXT WEEK. THE MODELS BEGIN TO DIVERGE SOMEWHAT IN DETAIL BY TUESDAY BUT ALL AGREE SHOWING AN UPPER LEVEL TROUGH OF LOW PRESSURE MOVING EAST ACROSS THE INTERMOUNTAIN WEST EARLY NEXT WEEK AND INTO THE CENTRAL PLAINS BY MID WEEK BRINGING AN OUTSIDE CHANCE FOR PRECIP ACROSS PORTIONS OF WESTERN KANSAS. HOWEVER, TIMING AND MOISTURE AVAILABILITY ARE SIGNIFICANT ISSUES THIS FAR OUT. IN FACT, THERE IS OVER A 24 HOUR DISCREPANCY BETWEEN ALL THE MODELS AS TO THE ARRIVAL OF THE UPPER LEVEL TROUGH. PLAN TO LEAVE THE PERIOD DRY DUE TO THIS EXTREME UNCERTAINTY. AS FOR TEMPERATURES, LEE SIDE TROUGHING WILL DEVELOP SUNDAY AHEAD OF THE APPROACHING UPPER LEVEL TROUGH FROM THE WEST. THIS WILL RESULT IN HIGH TEMPERATURES WARMING BACK UP TO ABOVE SEASONAL NORMS THROUGH AT LEAST MONDAY. THE APPROACHING WAVE WILL MOVE INTO THE CENTRAL PLAINS BY MID WEEK LOWERING HIGH TEMPERATURES BACK DOWN TO NEAR NORMAL...POSSIBLY JUST BELOW NORMAL...THROUGH THE END OF THE WEEK. FOR SUNDAY, THE GFS AND ECMWF INDICATE LEAD SIDE TROUGHING DEVELOPING IN EASTERN COLORADO AS SURFACE HIGH PRESSURE SLIDES FROM THE NORTHERN PLAINS OFF TO OUR NORTHEAST KEEPING COOLER AIR ACROSS OUR NORTHEASTERN ZONES. THE MODELS SHOW H85 TEMPERATURES RANGING FROM JUST ABOVE 10C ACROSS NORTHEASTERN PORTIONS OF THE CWA TO NEAR 20C ACROSS THE SOUTHWEST. SHOULD EXPECT HIGHS PRIMARILY IN THE 70S(F) SUNDAY WITH TEMPERATURES WARMING WELL INTO THE 80S(F) MONDAY. AGAIN, A MODEST COOL DOWN IS EXPECTED BY WEDNESDAY AS THE NEXT UPPER WAVE MOVES INTO THE CENTRAL PLAINS. PLAN TO ADJUST WARMER TEMPERATURES FROM ACROSS OUR SOUTHEAST TO OUR SOUTHWEST ON SUNDAY AS DISCUSSED ABOVE. OTHERWISE, WILL KEEP 70S(F) IN THE GRIDS. PLAN NO OTHER SIGNIFICANT CHANGES TO TEMPERATURES. && .AVIATION... A COLD FRONT WILL PUSH EAST ACROSS SOUTHWEST KANSAS EARLY THIS EVENING. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THE FRONT AS IT BEGINS TO MOVE INTO DEEPER LOW LEVEL MOISTURE AFTER 06Z...MAINLY EAST OF A LINE FROM KHYS TO KDDC. VFR CONDITIONS ARE EXPECTED THROUGH FRIDAY AFTERNOON. SOUTHWESTERLY WINDS 25 TO 35KT WILL BECOME NORTHWESTERLY 15 TO 25KT BEHIND THE FRONT AND PREVAIL THROUGH FRIDAY AFTERNOON AS WELL. && .PRELIMINARY POINT TEMPS/POPS... DDC 43 58 35 71 / 20 30 30 0 GCK 40 56 32 69 / 20 30 20 0 EHA 38 56 30 71 / 20 30 20 0 LBL 42 58 33 72 / 20 30 20 0 HYS 42 58 35 66 / 30 60 30 0 P28 53 66 40 73 / 40 60 30 0 && .DDC WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING FOR KSZ030-031-043>046-061>065-074>080-084>089. WIND ADVISORY UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING FOR KSZ030- 031-043>046-061>066-074>081-084>090. && FN12/32/32
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 414 AM CDT THU APR 1 2010 KSZ030-031-043>046-061>066-074>081-084>090-020915- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 414 AM CDT THU APR 1 2010 /314 AM MDT THU APR 1 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT CRITICAL FIRE DANGER LEVELS WILL EXIST ACROSS MUCH OF THE AREA THIS AFTERNOON. WINDS IN THE 25 TO 35 MPH WILL MAKE TRAVEL DIFFICULT. THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS THURSDAY NIGHT ALONG AND EAST OF A LINE EXTENDING FROM HAYS TO DODGE CITY. IF STORMS DO DEVELOP IN THIS AREA EARLY THURSDAY NIGHT A FEW MAY BE CAPABLE OF PRODUCING SMALL HAIL AND STRONG GUSTY WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ADDITIONAL CHANCES FOR THUNDERSTORMS EXIST FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC RUSSELL
The Dodge City radar (KDDC), 31 km away, was scanning. The volume nearest the first event began at 02:19 UTC.
18 hail, 2 thunderstorm wind. Local standard time, as filed.
Penny to nickel sized hail fell along US highway 50.
The observer also had 60 mph winds with the hail.
There was also penny sized hail.
Wind gusts to 60 mph were reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227818, 227819, 227820, 227821, 227822, 227823, 227824, 227825, 227826, 227827, 227828, 227829, 227830, 227831, 227832, 227836, 227833, 227834, 227835, 227837.